Indiana, 2004Flooding in Indiana, July 31, 2004
July 31, 2004 · NWS ILN · 2 events in 1 county or zone
2 flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 30, 7:58 PM EST, 6 hours 7 minutes earlier.
Area forecast discussion, Jul 30, 7:58 PM EST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
858 PM EDT FRI JUL 30 2004
.AVIATION (00Z-24Z)...
SCATTERED CONVECTION CONTINUED THIS EVENING WITH TAF SITES IN AN
UNSTABLE AIR MASS BEHIND A WARM FRONT. NOT MANY CHANGES TO TAFS.
WITH WIDESPREAD PCPN AT THE TAF SITES AND ANTICIPATED RAINFALL...IFR
CIGS AND VSBYS ARE EXPECTED AFTER THE RAIN ENDS (FOG AND STRATUS).
CONDITIONS SHOULD IMPROVE BEYOND 16Z.
&&
THE FOLLOWING WAS ORIGINALLY ISSUED AT 240 PM EDT JUL 30 2004
.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
SHOWERS AND THUNDERSTORMS BEGINNING TO FILL IN ACROSS NORTHERN
KENTUCKY THIS AFTERNOON. THIS APPEARS TO BE AHEAD OF DEVELOPING 8H
JET WHICH IS FORECAST TO LIFT UP ACROSS AREA THROUGH EARLY EVENING.
THIS SHOULD ALLOW FOR SCATTERED SHOWER/THUNDERSTORM ACTIVITY TO WORK
ITS WAY UP ACROSS OUR AREA THROUGH THE REST OF THIS AFTERNOON.
MEANWHILE...INITIAL SHORT WAVE WITH APPROACHING MID LEVEL TROF
HELPING TO PRODUCE MORE MORE WIDESPREAD RAIN BACK ACROSS WESTERN
INDIANA AND EASTERN ILLINOIS. ETA TRYING TO TAKE SHORT WAVE MORE TO
THE NORTH OF OUR AREA THIS EVENING WHILE RUC CONSISTENT IN KEEPING
IT FURTHER TO THE SOUTH AND AFFECTING MORE OF OUR AREA. BASED ON
CURRENT TRENDS...WILL LEAN TOWARD RUC SOLUTION AND WILL KEEP PRETTY
HIGH POPS GOING ACROSS THE WEST THROUGH THIS EVENING. LATER
TONIGHT...PRETTY GOOD UPPER LEVEL DIVERGENCE FORECAST TO DEVELOP
ACROSS THE AREA IN RRQ OF 250 MB JET AS MID LEVEL TROF SHIFTS EAST.
THIS SHOULD KEEP SHOWERS GOING LATER TONIGHT AND INTO SATURDAY
MORNING. MODELS CONTINUE TO TREND A LITTLE QUICKER WITH PUSHING
THINGS OUT THROUGH THE AFTERNOON SO WILL DECREASE POPS FROM
NORTHWEST TO SOUTHEAST THROUGH THE AFTERNOON.
REMAINDER OF SHORT TERM DRY AS SURFACE HIGH PRESSURE BEGINS TO BUILD
INTO THE AREA.
&&
THE FOLLOWING WAS ORIGINALLY ISSUED AT 240 PM EDT JUL 30 2004
.LONG TERM (MONDAY THROUGH FRIDAY)...
MODELS IN FAIRLY GOOD AGREEMENT FOR LONG TERM. UPPER LEVEL TROF
SWINGS THROUGH THE REGION MONDAY AND TUESDAY BRINGING NW FLOW TO THE
AREA. FORECAST CONCERN IS TIMING AND STRENGTH OF SHORT WAVES. GFS
INDICATES STRONG VORT ON TUE BUT APPEARS TO HAVE CONVECTIVE FEEDBACK
PROBLEM AND PREFER TO SEE SEVERAL MORE RUNS FIRST. ANOTHER VORT
SWINGS THROUGH ON THU BEFORE HIGH CENTERED OVER SW BEGINS TO BUILD
INTO THE OHIO VALLEY. WILL ADD SLIGHT CHANCE PRECIPITATION ON
TUE...DRY FORECAST WED AND MAINTAIN SLIGHT CHANCE THU. FRI LOOKS DRY
AT THIS TIME WITH CANADIAN SURFACE HIGH PRESSURE RIDGE OVER THE OHIO
VALLEY. WILL SEE WARMING IN TEMPERATURES TOWARD MID WEEK AND THEN
COME COOLING. HAVE MADE MINOR CHANGES TO PREVIOUS FORECAST
TEMPERATURES.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jul 30, 4:08 AM EST, 21 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
508 AM EDT FRI JUL 30 2004
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-301107-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
508 AM EDT FRI JUL 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
ISOLATED SEVERE THUNDERSTORMS MAY OCCUR TONIGHT AS A COLD FRONT
ENTERS THE REGION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 30, 9:15 PM EST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1015 PM EDT FRI JUL 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0817 PM TORNADO HOLTON 39.08N 85.38W
07/30/2004 RIPLEY IN LAW ENFORCEMENT
TORNADO TOUCHDOWN.
&&
JCFlood, Ohio
- When
- July 31, 2:05 AM EST to 2:20 AM EST
- Where
- Ohio forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.950, -84.965 (the zone’s center; the record gives no point)
Waves of thunderstorms moved along a stalled out frontal boundary during the early morning hours. Up to four inches of rain fell across Ohio County, causing numerous road closures due to high water.
Flood, Ohio
- When
- July 31, 3:15 AM EST to 4:25 AM EST
- Where
- Ohio forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.950, -84.965 (the zone’s center; the record gives no point)
Waves of thunderstorms moved along a stalled out frontal boundary during the early morning hours. Up to four inches of rain fell across Ohio County, causing numerous road closures due to high water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New York, July 31, 2004$100,000 · 55 kt wind · 3 events
- Tornado in South Dakota, July 31, 2004$30,000 · F1 · 1 event
- Heavy Rain in Florida, July 31, 2004$50,000 · 1 event
- Flood in Pennsylvania, July 31, 2004$35,000 · 1 event
- Tornado in Minnesota, July 31, 2004$2,000 · F1 · 1 event
- Flash Flooding in Mississippi, July 31, 2004$25,000 · 2 events
- Flash Flood in Pennsylvania, July 31, 2004$20,000 · 1 event
- Damaging Wind in Colorado, July 31, 2004$15,000 · 50 kt wind · 1 event
- Lightning Strike in Florida, July 31, 20041 injured · 1 event
- Hail in Minnesota, July 31, 20041.75 in hail · 8 events
- Flooding in Kentucky, July 31, 20046 events
- Hail in Minnesota, July 31, 20041.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417214, 5417215.